Welcome to 5th AEROCOM Workshop!

- Please provide us your presentation on USB memory stick
 - Name the file with your last name, agenda block number, and PC or MAC
 - Powerpoint (ppt) or Adobe Acrobat (pdf)
 - ex. Ferrare_block1_PC.ppt or Ferrare_block1_MAC.ppt
- Please see Diana McQuestion this morning (Tuesday) if you have registration questions
- Please indicate on sign-up sheet your group dinner (Il Giardino) preference (yes or no...if yes, how many?)
- Free internet access is available in this room and Ramada hotel rooms
 - Golden Tree network
- Ramada hotel parking is free...indicate that you are attending AEROCOM meeting
- Please fill out and return AEROCOM questionnaire
- Registration folder contains:
 - agenda
 - abstracts
 - attendee list
 - list of local restaurants
 - AEROCOM questionnaire
- Registration receipt is in your name tag

Day 1 (Oct. 17th)

----laama saana (huiaf) variaru

Block 0 8.30-9.00

Tuesday October 17 AM sessions

weicome, sci	nhe' (ntier)	review	
R. Ferrare	local	15	welcome and logistics
M. Schulz	project	15	what we have achieved so far (review)

10min break

aerosol properties –part 1			chair: J. Wilson
Topic: new products (or updates), accuracy and preparations for scale of global mode			
R. Ferrare	ground	20	(raman-) lidar to constrain aerosol alt. simulations
EJ. Welton	ground	20	MicroPulse Lidar network (MPL-net)
D. Giles	ground	20	new developments in AERONET processing
G. Schuster	ground	20	BC-aerosol mass / conc. from AERONET
J. Wilson	ground	20	extinction, <u>ssa</u> and SU/BC ratios

Block 1

Block 2

9.10-10.50

11.10-12.30

20min coffee-break

aerosol properties -part 2			chair: J.F. Leon
Topic: new products (or updates), accuracy and preparations for scale of global models			
R. Kahn	satellite	20	(aerosol) air mass mapping with MISR
S. DeSouza	satellite	20	dust aerosol retrievals with AIRS
N.C. Hsu	satellite	20	"Deep Blue" for retrieving AOD over desert
R. Levy	satellite	20	MODIS collection 5 aerosol properties

60min lunch-break

Tuesday October 17

PM sessions

Block 3 13.30-14.20

aerosol properties -part 3 chair: R. Kahn

Topic new products (or updates), accuracy issues and limitations for use in modeling

J.-F. Leon satellite 20 aerosol remote sensing with PARASOL and A-train

D. Winker satellite 20 CALIOP – promising global data on aerosol altitude

Z. Li (ppt) satellite 10 GEWEX aerosol data assessment (presented by Chin)

Panel on Data 14.20-14.40

what most urgent data needs in global modeling? can we quantify accuracy and (sampling) bias issues? how to prepare data to be applicable to (temp./spatial) scales in global modeling?

20min coffee-break

P. DeCola sponsor 15 context in global research (GEWEX, IPCC)

5min break

Block 4 15.20-16.40

chair: P. Ginoux

<u>emission data –part 1</u>

Topic: emission input (issues and uncertainty) emission scenarios

T. Bond future emiss. 20 emission inventories and scenarios

B. DeAngelo future emiss 20 energy modeling forum

T. Nozawa past emissions 20 BC (black carbon)

D. Koch absorption 20 aerosol absorption in the context of BC emissions

chair, T. Bond

10min break

Block 5 16:50-18:10

18:20-18:50

emission data -part 2

Topic: emission input (issues and uncertainty): past emission

M. Chin past emissions 20 satellite fire data and biomass burning emission C. Ichoku past emissions 20 MODIS radiative power for biomass burning

P. Ginoux past emissions 20 20th century dust emission

T. Diehl past emissions 20 1980-2005 global aerosol emissions

10min break

Panel on AeroCom supported emission data

updates to the existing data-base? what new future scenarios?

... continue discussions during the evening

Wednesday October 18 AM sessions

Day 2 (Oct 18th)

Block 6 8.30-9.40 future and collaborations chair: M. Schulz Topic: where are we heading M. Chin. 20 intercontinental transport transport C. Textor influences of harmonizing models (ExpA vs ExpB) shell GCM 20 10 IGAC/WCRP initiative Atmos Chem. and Climate S. Doherty organization M. Schulz 20 the next years (e.g., benchmarking, automatization, set-up new experiments, database access, steering group formation, link to AC&C and HTAP, preparation of 5AR-IPCC)

10min break

Panel on Future Activities (short term, in one year and in three years) 9.50-10.50
what can we do with data we already have: absorption, PM2.5, wet/dry dep.)
do we need to repeat (judge progress?) or fine-tune previous experiments
what new experiments (also in the context of other activities) should be pursued?
how to share the evaluation task?
what modeling output (e.g. median) should be shared with other communities?

20min coffee-break

Block 7 11.10-12.30

constraining modeling with data chair: S. Menon

Topic: additional insights from the use of data and/or smart data -combinations P. Colarco assimilation 20 MODIS, AERONET and surficence data in modeling C. Kittaka assimilation 20 CALIPSO, HSRL, MODIS in regional modeling N. Loeb 20 cloud and aerosol relationships: MODIS, CERES multiple sat multiple sat 20 MODIS and CERES for direct and indirect forcings J. Quaas

60min lunch-break

Wednesday October 18 PM sessions

Block 8 13:30-14.50

modeling aerosol indirect effects chair: P.Collarco

Topic: modeling aerosol indirect effects

S. Menon multiple sat 20 MODIS and AMSR-E for indirect 'clues'

J. Penner indirect mod 20 first clues from initial studies

A. Nenes indirect mod 20 Modeling of aerosol indirect effects in a GCM

T. Storelmvo indirect mod 20 indirect impact involving water clouds

10-min break

Panel on modeling the aerosol indirect effect

15.00-16.00

Where are the biggest gaps in modeling aerosol indirect effects?

Can we rank aerosol indirect effect by their importance?

Does modeling even consider all indirect effects?

Can data correlations be a constraint to modeling?

How meaningful are correlations for interactions or initiator-effect relationships?

Which aerosol processes can be tested and constrained by which data?

How to construct useful benchmark tests?

30-min coffee-break

Block 9 16.30-18.00

new developments in modeling chair: D.Koch

Topic: new approaches in modeling

T. Iverson + processing 30 aerosol processing sensitivity (Oslo-CCM)

X. Liu processing 20 aerosol processing concepts (NCAR-CAM3)

H. Bian modular mod 20 a modular approach to understand processing

G. Mann processing 20 aerosol processing optimization (UK-Leeds model)

conference dinner at Il Giardino 19.00

Day 3 (Oct. 19th)

Thursday October 19 AM sessions Block 10 8.30-9.50

chair: N. Bellouin forcing /climate impact -part 1

Topics: overview and individual impacts

M. Schulz	overview	20	aerosol impact on climate: AeroCom diversity
L. Rotstayn	indirect mod	20	Asian aerosol and rainfall in Australia
Y. Balkanski	model-result	20	dust impact (LSCE model)
A. Lauer	model-result	20	ship emission impact (ECHAM5-MADE model)

30min coffee-break

10.20-11.50 Block 11

forcing/climate impact-part 2 chair: Y. Balkanski

Topics: general results from modeling				
T. Takemura	model-result	20	total aerosol impact (SPRINTARS)	
P. Stier	model-result	20	aerosol absorption impact (ECHAM5-HAM model)	
N. Bellouin	model-result	20	total aerosol impact (Hadley model)	
Y. Ming	model-result	20	total aerosol impact (GFDL)	
S. Kinne	model-result	10	discrepancy betw. data-tied estimates and modeling	

10min break

Panel on simulating the aerosol impact on climate

12:00-13:00

Have recent simulations (bc, mixing, rh) changed our view on the aerosol impact? Do we understand discrepancies (of climate impact) to data-tied approaches? What aerosol or environm, data are needed most, to reduce impact uncertainties?

60-min lunch-break

Thursday October 19 PM sessions

			Block 12 14.00-15.25
related projects			chair: S.Kinne
Topic: potential for collaborations			
J. Crawford	project	20	POLARCAT
T. Charlock	project	20	CERES Surface and Atmosphere Radiation Budget
S. Cox	project	15	GEWEX-SRB
A.Chu	project	20	Air Quality and MODIS
S.Gong (ppt)	project	10	NARSTO (presented by Kinne)

5min break

Block13 15.30-16.00

wrap-up chair: M. Schulz

summary of meeting highlights (for report), discussion of action plan for AeroCom phase II